How to Taper Down Your Opiate Use Safely

How to Taper Down Your Opiate Use Safely

how to taper down your opiate use

If you do your research on how to taper down your opiate use safely, you will find that there are many opinions floating around out there in the internet ether. One thing is for sure, tapering down your opiate intake is way better than going cold turkey.

Taper Down vs. Cold Turkey

You will want to taper down your opiate use. Trust me. If you have never experienced withdrawals or being dope sick, then you are quite lucky, indeed. Knowing what to expect so that you can prepare both physically and mentally is a great way to begin getting off of opiates, even before you actually start to taper down.

Going cold turkey is the opposite of doing a taper off plan. Cold turkey means to just up and quit without weaning yourself off of the steady supply of opiates you have been taking. If you don’t taper off, your withdrawal will be much more acute: the dope sick symptoms will be way more harsh and difficult to endure.

Opiate Withdrawal Symptoms

Opiate withdrawal symptoms are often described as flu-like in nature. You will experience muscle aches, watery eyes, excessive yawning, runny nose, sweating, abdominal cramping, diarrhea, vomiting, and chills and goose bumps.

There are also psychological withdrawal symptoms when you quit taking opiates. You will experience insomnia, depression, agitation and anxiety. Neurological symptoms of opiate withdrawal are restlessness (such as Restless Leg Syndrome – which you may experience in your arms and neck, as well) and, in severe cases, seizures.

How to Taper Down From Opiates

You will want to go about your taper in a slow and regimented way. One way to do this is to reduce your opiate doses by about 20% to 25% every 2 or 3 days to minimize withdrawals. Tapering off your dosage before you stop cold turkey makes everything so much better. If you are taking anything above 10 mg of any opiate more than twice a day then tapering to a lower dosage is the best thing you can do for you and your body. You may think this is impossible but it can be done and your withdrawal symptoms will be greatly lessened.

Other Helpful Tips While You Taper Off Opiates

OTCs

  • Get over-the-counter pain relievers such as ibuprofen (Advil) or naproxen (Aleve), and acetaminophen (Tylenol). Also get Epsom salts and take hot baths as often as possible during your taper down from opiates. These will help you to manage the body aches that you will experience during withdrawal. Remember: the small aches that you’ve been handling easily with opiates are going to feel magnified while the drugs are leaving your system.
  • Get an antihistamine with sedating effects, such as diphenhydramine (Benadryl), or dimenhydrinate (Dramamine). These will help with the watery eyes as well as with the nausea and insomnia.
  • Get anti-diarrhea medicine. Again, going through withdrawal from opiates, even if you taper off opiates will cause diarrhea. Loperamide hydrochloride (Immodium AD) is your best bet.

**Helpful hint: Make sure to get a 2-week supply of these over-the-counter medications because, once you start the withdrawal process, you will not want to walk or drive anywhere.

Prepare a comfortable environment, whether it’s your room or the couch. Be sure to have comfortable pillows and comfy blankets.

Don’t go it alone. If you aren’t checking into a rehab facility, then stay with someone who will support you during the withdrawal process and who understands how to taper off of opiates. This is particularly helpful because you may be tempted to take more than you have planned once the going gets tough. Having someone help you taper down by holding onto your opiate supply and giving you each dose on a strict schedule.

And lastly, drink plenty of water and eat regularly, even if you don’t feel hungry. Your body needs nourishment and hydration. Vomiting and diarrhea can cause dehydration so be sure to drink water or fruit juice to replace any fluids that you lose.

 

 

 

 

Source:

http://www.wikihow.com/

Methadone Withdrawal Symptoms

Methadone Withdrawal Symptoms           

Methadone is a synthetic opioid used for the maintenance of patients with opiate addiction.  Methadone is mainly used in the involvement of stopping or reducing the use of illicit drugs such as heroin and morphine although it also used in the treatment of chronic pain. While this is the case it has been found to be used recreationally for those with opiate addiction.

Methadone addiction is common because it is readily and easily available at methadone clinics. Clinics are where a user may go for the maintenance of their illicit opiate addiction. There they will receive methadone doses for a small payment each day legally. Just because methadone is legal whereas heroin is not, does not mean it is any less addictive or dangerous. The death toll from methadone use has spiked upward dramatically since 1999, with there being about 3,849 known in 2004 compared to 790 in 1999. Mixing methadone with other drugs such as benzodiazepines can be extremely dangerous also.

Methadone is highly physically addictive just as any other opiate. Methadone’s effects can last up to 35 hours and can remain in the body for days. This makes it prime for the maintenance of opiate addiction but also extremely hard to quit. That’s because when stopping methadone use there are going to be methadone withdrawal symptoms. The physical changes in the body after using methadone for a period of time are similar to those when using heroin or any other opiates.

To know if you are going to have methadone withdrawal symptoms, you can look for signs of methadone addiction. Signs of methadone addiction are pinpointed or contracted pupils, drowsiness, constipation, and suppressed breathing or cough reflex. If you or someone you know has been taking methadone for a long period of time and has these signs they most likely are going to go through methadone withdrawal symptoms once they stop their methadone use. Methadone withdrawal symptoms are extremely uncomfortable and while they are not fatal it is very frightening. It can become psychologically as well as physically painful. Methadone withdrawal symptoms can vary based on age, gender, how much or how little you have been using and usually consist of;

  • Physical Methadone Withdrawal Symptoms:
  • Lightheadedness
  • Tearing
  • Runny nose
  • Yawning
  • Sneezing
  • Nausea
  • Vomiting
  • Diarrhea
  • Severe Itching
  • Fever
  • Sweating
  • Chills
  • Tremors
  • Aches and pains, often in the joints and/or legs
  • Elevated pain sensitivity
  • Elevated blood pressure
  • Reduced breathing (may be fatal between 2–4 hours)

 

  • Psychological Methadone Withdrawal Symptoms:
  • Suicidal ideation
  • Susceptibility to Cravings
  • Depression
  • Prolonged insomnia
  • Delirium
  • Auditory hallucinations
  • Visual hallucinations
  • Increased perception of odors, real or imagined
  • Marked decrease in sex drive
  • Agitation
  • Anxiety
  • Panic disorder
  • Paranoia
  • Delusions

Methadone withdrawal symptoms have shown to be up to twice as severe as those of morphine or heroin and are last a significant more amount of time; methadone withdrawal symptoms can last for several weeks or more. At high methadone doses, sudden cessation of therapy can result in methadone withdrawal symptoms described as “the worst withdrawal imaginable,” lasting from weeks to months.